Alert archive / North Carolina / Coastal Flood Statements in 2006

Coastal Flood Statement 49, NWS Newport/Morehead City, NC

November 19, 2006

NWS Newport/Morehead City, NC issued this coastal flood statement at Nov 19, 2006, 11:17 PM EST. It took effect at Nov 20, 2006, 7:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2006, 11:17 PM EST (04:17 UTC)
In effect from
Nov 20, 2006, 7:00 AM EST
Expired
Nov 20, 2006, 3:18 PM EST
In force
8 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMHX 200417
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1117 PM EST SUN NOV 19 2006

NCZ103-201100-
/O.NEW.KMHX.CF.S.0049.061120T1200Z-061120T2100Z/
OUTER BANKS DARE-
1117 PM EST SUN NOV 19 2006

...HIGH THREAT OF RIP CURRENTS FROM CAPE HATTERAS NORTHWARD MONDAY... 

THE COMBINATION OF EASTERLY SWELLS AND INCREASING ONSHORE WINDS WILL
PRODUCE A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES FROM CAPE
HATTERAS NORTHWARD ON MONDAY. THE GREATEST THREAT FOR RIP CURRENTS
WILL BE A COUPLE HOURS EITHER SIDE OF LOW TIDE...WHICH WILL BE
AROUND NOON.

RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW OUT
TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY
TO SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU GET
AWAY FROM THE RIP...THEN SWIM BACK TO SHORE. DO NOT TRY TO SWIM
BACK TO SHORE DIRECTLY AGAINST THE RIP...SINCE IT CAN EXHAUST AND
EVEN KILL THE STRONGEST SWIMMER.

$$
2 follow-up statements
000 
WHUS42 KMHX 201028
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
525 AM EST MON NOV 20 2006

NCZ103-202100-
/O.NEW.KMHX.CF.A.0002.061121T1800Z-061123T1200Z/
/O.CON.KMHX.CF.S.0049.061120T1200Z-061120T2100Z/
OUTER BANKS DARE-
525 AM EST MON NOV 20 2006

...COASTAL FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A COASTAL FLOOD WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH THURSDAY MORNING. 

...HIGH THREAT OF RIP CURRENTS FROM CAPE HATTERAS NORTHWARD
TODAY...

A LOW PRESSURE AREA WILL DEVELOP SOUTH OF THE AREA TODAY...THEN
TRACK SLOWLY NORTH AND NORTHEAST OFF THE CAROLINA COAST THROUGH
MID WEEK. NORTH TO NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 30
TO 40 MPH ALONG THE OUTER BANKS NORTH OF CAPE HATTERAS ON TUESDAY
AND PERSIST THROUGH EARLY THURSDAY. THE STRONG WINDS WILL LIKELY 
BUILD THE SURF TO OVER 10 FEET...RESULTING IN OCEAN OVERWASH AND 
POSSIBLY SIGNIFICANT BEACH EROSION. HIGHER THAN NORMAL ASTRONOMICAL 
TIDES ARE EXPECTED DURING THE PERIOD...AND WILL ONLY INCREASE THE 
THREAT OF COASTAL FLOODING. 

A COASTAL FLOOD WATCH MEANS THAT CONDITIONS FAVORABLE FOR
FLOODING ARE EXPECTED TO DEVELOP. COASTAL RESIDENTS SHOULD BE
ALERT FOR LATER STATEMENTS OR WARNINGS...AND TAKE ACTION TO
PROTECT PROPERTY.

THE COMBINATION OF EASTERLY SWELLS AND INCREASING ONSHORE WINDS
WILL PRODUCE A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES FROM
CAPE HATTERAS NORTHWARD ON MONDAY. THE GREATEST THREAT FOR RIP
CURRENTS WILL BE A COUPLE HOURS EITHER SIDE OF LOW TIDE...WHICH
WILL BE AROUND NOON.

RIP CURRENTS ARE STRONG...NARROW CHANNELS OF WATER THAT FLOW OUT
TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN CALM. TRY
TO SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH UNTIL YOU GET
AWAY FROM THE RIP...THEN SWIM BACK TO SHORE. DO NOT TRY TO SWIM
BACK TO SHORE DIRECTLY AGAINST THE RIP...SINCE IT CAN EXHAUST AND
EVEN KILL THE STRONGEST SWIMMER.


$$

NCZ093>095-202100-
/O.NEW.KMHX.CF.A.0002.061121T1800Z-061123T1200Z/
CRAVEN-PAMLICO-CARTERET-
525 AM EST MON NOV 20 2006

...COASTAL FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A COASTAL FLOOD WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH THURSDAY MORNING. 

A LOW PRESSURE AREA WILL DEVELOP SOUTH OF THE AREA TODAY...THEN
TRACK SLOWLY NORTH AND NORTHEAST OFF THE CAROLINA COAST THROUGH
MID WEEK. NORTH TO NORTHEAST WINDS ARE EXPECTED TO INCREASE TO 30
TO 40 MPH OVER THE PAMLICO SOUND ON TUESDAY AND PERSIST THROUGH
EARLY THURSDAY. THE STRONG WINDS WILL LIKELY INCREASE WATER LEVELS
ON THE SOUTHERN END OF PAMLICO SOUND AND THE MOUTH OF THE NEUSE
RIVER...AND MAY PRODUCE SOUNDSIDE FLOODING OF ADJACENT AREAS IN 
CARTERET...CRAVEN AND PAMLICO COUNTIES. HIGHER THAN NORMAL
ASTRONOMICAL TIDES ARE EXPECTED DURING THE PERIOD...AND WILL ONLY
INCREASE THE THREAT OF COASTAL FLOODING.

A COASTAL FLOOD WATCH MEANS THAT CONDITIONS FAVORABLE FOR
FLOODING ARE EXPECTED TO DEVELOP. COASTAL RESIDENTS SHOULD BE
ALERT FOR LATER STATEMENTS OR WARNINGS...AND TAKE ACTION TO
PROTECT PROPERTY.

$$
000 
WHUS42 KMHX 202018
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
318 PM EST MON NOV 20 2006

NCZ103-211000-
/O.CAN.KMHX.CF.S.0049.000000T0000Z-061120T2100Z/
/O.CON.KMHX.CF.A.0002.061121T1800Z-061123T1200Z/
OUTER BANKS DARE-
318 PM EST MON NOV 20 2006

...COASTAL FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH THURSDAY MORNING...

...HIGH THREAT OF RIP CURRENTS ALONG THE COAST TUESDAY...

A LOW PRESSURE AREA WILL CONTINUE TO DEVELOP SOUTH OF THE AREA
TONIGHT...THEN TRACK SLOWLY NORTH AND NORTHEAST OFF THE CAROLINA
COAST THROUGH MID WEEK. NORTH TO NORTHEAST WINDS ARE EXPECTED TO
INCREASE TO 35 TO 45 MPH ALONG THE COAST TUESDAY AND PERSIST
THROUGH EARLY THURSDAY. THE STRONG WINDS WILL LIKELY BUILD THE
SURF TO OVER 10 FEET...RESULTING IN OCEAN OVERWASH AND POSSIBLY
SIGNIFICANT BEACH EROSION. HIGHER THAN NORMAL ASTRONOMICAL TIDES
ARE EXPECTED DURING THE PERIOD...AND WILL ONLY INCREASE THE THREAT
OF COASTAL FLOODING. WATER LEVELS OF 4 FEET OR MORE ABOVE NORMAL
WILL BE POSSIBLE.

THE STRONG ONSHORE WINDS AND BUILDING SEAS WILL PRODUCE A HIGH
RISK OF RIP CURRENTS ALONG THE COAST TUESDAY. PEOPLE ARE URGED TO
STAY OUT OF THE WATER.

A COASTAL FLOOD WATCH MEANS THAT CONDITIONS FAVORABLE FOR
FLOODING ARE EXPECTED TO DEVELOP. COASTAL RESIDENTS SHOULD BE
ALERT FOR LATER STATEMENTS OR WARNINGS...AND TAKE ACTION TO
PROTECT PROPERTY.

$$

NCZ093>095-211000-
/O.CON.KMHX.CF.A.0002.061121T1800Z-061123T1200Z/
CRAVEN-PAMLICO-CARTERET-
318 PM EST MON NOV 20 2006

...COASTAL FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH THURSDAY MORNING...

...HIGH THREAT OF RIP CURRENTS ALONG THE COAST TUESDAY...

A LOW PRESSURE AREA WILL CONTINUE TO DEVELOP SOUTH OF THE AREA
TONIGHT...THEN TRACK SLOWLY NORTH AND NORTHEAST OFF THE CAROLINA
COAST THROUGH MID WEEK. NORTH TO NORTHEAST WINDS ARE EXPECTED TO
INCREASE TO 35 TO 45 MPH OVER THE PAMLICO SOUND ON TUESDAY AND
PERSIST THROUGH EARLY THURSDAY. THE STRONG WINDS WILL LIKELY
INCREASE WATER LEVELS ON THE SOUTHERN END OF PAMLICO SOUND AND THE
MOUTH OF THE NEUSE AND TRENT RIVERS...AND MAY PRODUCE SOUNDSIDE
FLOODING OF ADJACENT AREAS IN CARTERET...CRAVEN AND PAMLICO
COUNTIES. WATER LEVELS INCREASES OF 4 TO 5 FEET ABOVE NORMAL WILL
BE POSSIBLE. THE HIGHEST LEVELS ARE EXPECTED OVER SOUTHERN CRAVEN
AND DOWNEAST CARTERET COUNTIES. 

THE STRONG WINDS AND BUILDING SEAS WILL PRODUCE A HIGH RISK OF
RIP CURRENTS ALONG THE COAST TUESDAY. PEOPLE ARE URGED TO STAY OUT
OF THE WATER.

A COASTAL FLOOD WATCH MEANS THAT CONDITIONS FAVORABLE FOR
FLOODING ARE EXPECTED TO DEVELOP. COASTAL RESIDENTS SHOULD BE
ALERT FOR LATER STATEMENTS OR WARNINGS...AND TAKE ACTION TO
PROTECT PROPERTY.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this coastal flood statement went out at Nov 19, 9:00 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 19, 9:00 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
900 PM EST SUN NOV 19 2006

.SHORT TERM /REST OF TONIGHT/...UPPER LEVEL TROF CONTINUES ACROSS
THE EASTERN US THIS EVENING WITH A WEAK EMBEDDED SHORTWAVE MOVING
ACROSS THE STATE. MID LEVEL MOISTURE HAS BEEN MOVING EWD ACROSS
WESTERN AND CENTRAL NC THIS EVENING WITH A FEW ASOS SITED REPORTING
SPRINKLES...CLOSEST BEING KGSB IN THE PAST HOUR. NONE OF THE SITES
HAVE REPORTED MORE THAN A TRACE AND WILL NOT MENTION PCPN IN THE
FORECAST. MODELS LIMIT THE EWD PROGRESSION OF MID LEVEL MOISTURE TO
WESTERN PORTIONS OF THE CWA BUT IR SATELLITE SHOWING A SOLID AREA OF
CLOUD COVER FROM KINSTON TO RALEIGH THAT MAY HOLD TOGETHER A LITTLE
FARTHER EAST THAN MODELS PROJECTING. NONE THE LESS...EXPECT GREATEST
EXTENT OF CLOUDS ACROSS THE COASTAL PLAIN AND HAVE UPDATED THE
FORECAST TO INCLUDE PARTLY CLOUDY SKIES ACROSS THE COASTAL PLAIN AND
MOSTLY CLEAR ELSEWHERE. TEMPS HAVE FALLEN QUICKLY THIS EVENING TO
AROUND 40 ACROSS MOST OF THE REGION WITH THE COLDEST REPORTED AT MHX
WITH A 37 AS OF 9 PM. ADJUSTED TEMPS IN THE GRIDS/ZONES TO ACCOUNT
FOR CURRENT TRENDS INCLUDING RAISING MINS ACROSS THE COASTAL PLAIN A
FEW DEGREES...TO THE UPPER 30S...AS CLOUD COVER WILL PREVENT MAXIMUM
RADIATIONAL COOLING OVERNIGHT.

&&

.AVIATION...SATL SHOWS SOME MID LVL CLOUDS APPROACHING FROM THE W.
EXPECT SCT TO BKN CLOUDS OVERNIGHT INTO MON. CLOUDS SHLD HELP LIMIT
FOG WITH ANYTHING THAT FORMS REMAINING IN MVFR RANGE.

&&

.MARINE...HIGH PRES TO W WILL KEEP N WINDS GOING TONIGHT WITH SPEEDS
MAINLY BELOW 15 KTS AND SEAS 4 FT OR LESS. CONDITIONS WILL BEGIN TO
DETERIORATE LATER MON AS LOW PRES DEVELOPS TO THE SE. SIGNIFICANT
COASTAL STORM THEN EXPECTED MON NIGHT THROUGH AT LEAST THU.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

MARINE...SMALL CRAFT ADVISORY FROM 7 PM MONDAY TO 7 AM EST TUESDAY
     FOR AMZ135.

     GALE WARNING FROM 7 AM TUESDAY TO 7 AM EST WEDNESDAY FOR
     AMZ135.

     SMALL CRAFT ADVISORY FROM 7 PM MONDAY TO 1 PM EST THURSDAY FOR
     AMZ130.

     SMALL CRAFT ADVISORY FROM 1 PM TO 7 PM EST MONDAY FOR AMZ150-
     152-154-156-158.

     GALE WARNING FROM 7 PM MONDAY TO 7 AM EST THURSDAY FOR AMZ150-
     154-156-158.

     GALE WARNING FROM 7 PM MONDAY TO 8 AM EST THURSDAY FOR AMZ152.

&&

SK/RF
Hazardous weather outlook, Nov 19, 4:00 AM EST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 AM EST SUN NOV 19 2006

AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098-
103-104-200900-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT-
WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-
DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
400 AM EST SUN NOV 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LONG PERIOD EASTERLY SWELL WILL CREATE A MODERATE THREAT OF RIP
CURRENTS ALONG AREA BEACHES FROM CAPE HATTERAS NORTH TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SIGNIFICANT COASTAL STORM IS EXPECTED TO DEVELOP OFF THE
SOUTHEAST U.S. COAST EARLY NEXT WEEK AND PERSIST THROUGH MID WEEK
WITH STRONG WINDS...DANGEROUS BOATING CONDITIONS...AND COASTAL
FLOODING POSSIBLE.

AS THE STRONG LOW PRESSURE SYSTEM MOVES CLOSER TO THE AREA MONDAY
AFTERNOON IT WILL KICK OFF SMALL CRAFT ADVISORY CONDITIONS OVER
THE COASTAL WATERS. THE WINDS WILL INCREASE TO STRONG GALE FORCE
WITH GUSTS AROUND STORM FORCE POSSIBLE THROUGH WEDNESDAY NIGHT AS
THE LOW INTENSIFIES JUST OFFSHORE. BOATERS SHOULD CONTINUE TO
MONITOR THE LATEST MARINE FORECASTS.

BREEZY TO WINDY CONDITIONS ARE ALSO EXPECTED TO DEVELOP LATE
MONDAY NIGHT AND CONTINUE THROUGH WEDNESDAY WITH NORTHWEST WINDS
OF 15 TO 25 MPH INLAND...AND 35 TO 40 MPH POSSIBLE ALONG COASTAL
AREAS. HIGH WIND WATCHES AND WARNINGS MAY BE NEEDED FOR THIS
EVENT. THE STRONG WINDS AND HIGH SURF COULD LEAD TO COASTAL AND
SOUNDSIDE FLOODING LATE MONDAY NIGHT THROUGH WEDNESDAY NIGHT.
RESIDENTS IN AREAS PRONE TO FLOODING SHOULD CLOSELY FOLLOW FUTURE
FORECASTS FOR POSSIBLE WATCHES AND WARNINGS.

THIS IS A POTENTIALLY SIGNIFICANT WEATHER SITUATION. THERE REMAINS
MUCH UNCERTAINTY ON THE EXACT STRENGTH...TIMING AND MOVEMENT OF THIS
SYSTEM...HOWEVER PEOPLE ACROSS ALL OF EASTERN NORTH
CAROLINA...PARTICULARLY THOSE LIVING ALONG THE COAST...SHOULD
CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 5:25 AM ESTCoastal Flood WatchMHXPamlico24 hr
Nov 20, 3:19 PM ESTFlood WatchMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more48 hr
Nov 20, 3:20 PM ESTHigh Wind WarningMHXDare, Hyde, Tyrrell47 hr
Nov 20, 3:20 PM ESTWind AdvisoryMHXBeaufort, Hyde, Jones, Pamlico, Washington43 hr

Nearby

Coastal Flood Statements in North Carolina, 2006Every coastal flood statement in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.